'Television-induced seizures' is preferable to 'television epilepsy' because this is not a syndrome. It refers to seizures induced by television viewing in photosensitive patients.
One of the most common forms of photosensitive epilepsy prior to the introduction of video games.
Age at onset
10 to 12 years.
2-fold female preponderance.
(1) generalized seizures: myoclonic jerks, generalized tonic-clonic seizures (GTCS), or absences (in that order); myoclonic jerks often precede GTCS; and (2) focal seizures such as occipital seizures of idiopathic photosensitive occipital lobe epilepsy.
A substantial number of patients also have spontaneous attacks.
In pure television epilepsy, one or a few overt television-induced seizures occur without evidence of any other type of spontaneous seizures or seizures induced by other precipitating factors.
10% of patients feel they are 'being drawn like a magnet' and when they get sufficiently close to the television screen, they have GTCS. This is called 'compulsive attraction'.
Seizures are more likely to occur when the patient is watching a faulty (ie, flickering) television set or from close distance (1 yard from the screen). Programs with flickering lights are particularly dangerous and occasionally their effect on eliciting seizures may reach epidemic proportions; appropriate broadcasting guidelines have been successful in reducing the risks. Whether the television is monochrome or color does not appear to influence the provocative effect.
Avoidance of precipitating factors. Patients with TV induced seizures should be advised to view TV in a well lit room, maintain a maximum comfortable viewing distance (typically, more than 2.5 yards for a 19" screen), use the remote control and – if necessary to approach the screen – cover one eye firmly with their palm, and avoid prolonged watching particularly if sleep deprived and tired. Valproate or levetiracetam could be used if AEDs are needed (for patients who also have spontaneous seizures).
*Expert opinion, please check FDA-approved indications and prescribing information
This page was adapted from:
The educational kit on epilepsies: The epileptic syndromes By C. P. Panayiotopoulos Originally published by MEDICINAE
21 Cave Street, Oxford OX4 1BA
First published 2006 and reprinted in 2007